Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 145, NWS Columbia, SC

July 5, 2012Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2012, 2:32 PM EDT for Calhoun County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 2:32 PM EDT (18:32 UTC)
Expired
Jul 5, 2012, 3:00 PM EDT
In force
28 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1961 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS52 KCAE 051832
SVRCAE
SCC017-051900-
/O.NEW.KCAE.SV.W.0145.120705T1832Z-120705T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 300 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
  CAMERON...OR 12 MILES NORTHEAST OF BROOKDALE...AND MOVING SOUTH AT
  25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CAMERON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3356 8058 3355 8061 3354 8059 3347 8065
      3351 8070 3352 8070 3359 8078 3370 8077
      3370 8060 3361 8054
TIME...MOT...LOC 1831Z 003DEG 22KT 3362 8068

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:46 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 5, 12:46 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1246 PM EDT THU JUL 5 2012

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN
STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...FORECAST REMAINS ON TRACK WITH SOME CLOUDINESS JUST SOUTH
OF THE FORECAST AREA AND A FEW CUMULUS BEGINNING TO FORM OUTSIDE.
EXPECT THE DEVELOPMENT TREND TO CONTINUE THROUGH THE AFTERNOON
WITH SOME SHOWERS AND THUNDERSTORMS BY LATE AFTERNOON. BEST CHANCE
OF CONVECTION REMAINS OVER THE NORTHWESTERN AND SOUTHEASTERN
PORTIONS OF THE FORECAST AREA. THIS ALSO CORRELATES WITH SPC
EXPANDED SLIGHT RISK AREA WHICH NOW ENCOMPASSES THE UPSTATE AND THE
WESTERN HALF OF THE FORECAST AREA. UPDATE OUT MOMENTARILY FOR
COSMETIC CHANGES.

PREVIOUS DISCUSSION...WEAK HIGH PRESSURE REMAINS OVER THE REGION
WITH THE UPPER LEVEL RIDGE AXIS CENTERED OVER THE MID MS VALLEY.
WITH TEMPERATURES CLIMBING TOWARD TRIPLE DIGITS THIS AFTERNOON
WILL SEE SCATTERED CONVECTIVE ACTIVITY DEVELOP. ALTHOUGH
INSTABILITY WILL AGAIN BE PLENTIFUL WITH THE LACK OF A STRONG
TRIGGER EXPECT ACTIVITY TO REMAIN SCATTERED LATE THIS AFTERNOON.
BEST CHANCE FOR ACTIVITY WILL BE LATE THIS AFTERNOON INTO THIS
EVENING IN THE EASTERN MIDLANDS AND SOUTHERN CSRA...AND FAR
NORTHWESTERN MIDLANDS AS A SHORTWAVE MOVES THROUGH THE UPSTATE.
UPDATE ALREADY OUT TO ADJUST POPS AND CLOUDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
SPC HAS ELAVATED THE THREAT OF SEVERE THUNDERSTORMS TO SLIGHT RISK
FOR THE REMAINDER OF THIS AFTERTOON AND THIS EVENING. PW VALUES
INCREASING TO AROUND 1.8 AND LI'S AROUND -4 TO -6. CONVECTIVE TEMP
OF 97 ALREADY REACHED AND CU DEVELOPING OVER THE CWA. CAPES
RUNNING BETWEEN 2500 AND 35OO SO EXPECT ISOLATED TO WIDELY
SCATTERED SEVERE STORMS THIS EVENING AND EARLY TONIGHT.

FRIDAY THROUGH SATURDAY...NOT MUCH CHANGE AS MODELS CONTINUE
BUILDING THE RIDGE EASTWARD. WITH THE UPPER RIDGE INCREASING H500
HEIGHTS A BIT CURRENT TEMP FCST OF 100 AGAIN FRIDAY AND 99
SATURDAY STILL LOOK GOOD. WILL INCLUDE A 20 PERCENT CHANCE OF
DIURNAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AREA AS
LOW AND MID LEVEL MOISTURE GRADUALLY INCREASES. AT THE
SURFACE...MODELS INDICATE A WEAK THERMAL TROUGH ACROSS THE
UPSTATE/MIDLANDS EACH DAY. THIS WILL BE A FOCUSING MECHANISM FOR
THE CONVECTION. OVERNIGHT LOWS IN THE MIDDLE 70S. NORMAL HIGHS
AREA IN THE LOWER 90S AND LOWS IN THE LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE
HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE
ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW
PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND
CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE
NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT
WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT
CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHESWARD THE AREA
FROM THE AREA FROM THE NORTH.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. HIGH PRESSURE WILL
REMAIN IN CONTROL OF THE REGION WITH WEST-SOUTHWEST WINDS OF 7
KNOTS OR LESS. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE DURING THE AFTERNOON AND EVENING HOURS...HOWEVER
CONFIDENCE IN TIMING AND COVERAGE REMAIN TOO LOW TO INCLUDE IN TAF
ATTM. ANY ACTIVITY WHICH DEVELOPS WILL DISSIPATE WITH SUNSET AND
THE LOSS OF HEATING.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN DIURNAL
CONVECTION AND PATCHY EARLY MORNING FOG...FRIDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...02
LONG TERM...02
AVIATION...
Hazardous weather outlook, Jul 5, 5:11 AM EDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT THU JUL 5 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:45 PM EDTSevere Thunderstorm WarningCAELexington45 min
Jul 5, 3:58 PM EDTSevere Thunderstorm WarningCAEOrangeburg47 min
Jul 5, 5:06 PM EDTSevere Thunderstorm WarningCAEClarendon39 min
Jul 5, 5:30 PM EDTSevere Thunderstorm WarningCAELancaster45 min
Jul 5, 5:49 PM EDTSevere Thunderstorm WarningCAEBarnwell41 min
Jul 5, 6:14 PM EDTSevere Thunderstorm WarningCAEAiken46 min
Jul 5, 6:18 PM EDTSevere Thunderstorm WarningCAELee, Sumter42 min
Jul 5, 6:25 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Jul 5, 6:34 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster41 min
Jul 5, 6:42 PM EDTSevere Thunderstorm WarningCAEKershaw48 min
Jul 5, 7:11 PM EDTSevere Thunderstorm WarningCAEAiken49 min
Jul 5, 7:14 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster46 min
Jul 5, 7:31 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield44 min
Jul 5, 7:41 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee49 min
Jul 5, 7:58 PM EDTSevere Thunderstorm WarningCAENewberry62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.